Alert archive / Illinois / River Flood Warnings in 2017

River Flood Warning 56, NWS Quad Cities, IA

April 30, 2017Henry County, Illinois

NWS Quad Cities, IA issued this river flood warning at Apr 30, 2017, 9:34 AM CDT for Henry County, Illinois. It took effect at May 1, 2017, 8:12 AM CDT. It was in force for 63 hr.

The area

The outline as issued.

The facts

Issued
Apr 30, 2017, 9:34 AM CDT (14:34 UTC)
In effect from
May 1, 2017, 8:12 AM CDT
Expired
May 3, 2017, 11:00 PM CDT
In force
63 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

County Henry County, IL

The radar

The Quad Cities radar (KDVN), 38 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Green River (IL) near Geneseo (GENI2).

Action stage
14 ft
Minor stage
15 ft
Moderate stage
16.5 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05447500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

760 
WGUS43 KDVN 301434
FLWDVN


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Quad Cities IA/IL
934 AM CDT SUN APR 30 2017

.Rainfall since yesterday of over an inch combined with additional moderate
rainfall this afternoon and evening will push the Green River at Geneseo
into minor flood.

River forecasts include past precipitation and forecast rainfall for
the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

ILC073-010234-
/O.NEW.KDVN.FL.W.0056.170501T1312Z-170504T0400Z/
/GENI2.1.ER.170501T1312Z.170502T0000Z.170502T1600Z.NO/
934 AM CDT SUN APR 30 2017

...Flood Warning in effect until Tuesday morning...

The National Weather Service in Quad Cities has issued a
* Flood Warning for
  The Green River near Geneseo.
* Until Tuesday morning.
* At  8:30 AM Sunday the stage was 11.7 feet...and rising.
* Flood stage is 15.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...Rise above flood stage Monday morning...and continue 
  rising to 15.5 feet Monday evening. Fall below flood stage Tuesday
  morning.
* Impact...At  15.5 feet...Water affects Illinois Highway 84 north of
  U.S. Highway 6 in the Colona area.

&&

LAT...LON 4149 9036 4150 8986 4146 8986 4146 9038


$$

Haase
1 follow-up statement
979 
WGUS83 KDVN 010132
FLSDVN


Flood Statement
National Weather Service Quad Cities IA/IL
832 PM CDT SUN APR 30 2017

River forecasts include past precipitation and forecast rainfall for
the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

ILC195-011732-
/O.EXT.KDVN.FL.W.0050.170501T1500Z-170505T1200Z/
/CMOI2.1.ER.170501T1500Z.170502T1800Z.170504T0000Z.NO/
832 PM CDT SUN APR 30 2017

...Flood Warning now in effect until Wednesday evening...

The Flood Warning continues for
  The Rock River at Como.
* Until Wednesday evening.
* At  7:30 PM Sunday the stage was 9.4 feet...and steady.
* Flood stage is 10.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...Rise above flood stage Monday morning...and continue 
  rising to 10.4 feet Tuesday. Fall below flood stage Wednesday 
  evening.


&&

LAT...LON 4169 9002 4181 8975 4183 8963 4175 8963
      4163 8999                      

$$

ILC073-161-195-011731-
/O.EXT.KDVN.FL.W.0051.170501T1000Z-170507T0300Z/
/JOSI2.1.ER.170501T1000Z.170503T0600Z.170505T1500Z.NO/
832 PM CDT SUN APR 30 2017

...Flood Warning now in effect until Friday morning...

The Flood Warning continues for
  The Rock River near Joslin.
* Until Friday morning.
* At  7:45 PM Sunday the stage was 11.6 feet...and rising.
* Flood stage is 12.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...Rise above flood stage Monday morning...and continue 
  rising to 13.2 feet Wednesday morning. Fall below flood stage 
  Friday morning.
* Impact...At  13.0 feet...Flooding of unprotected agricultural land 
  occurs. Water also affects Lundeens Landing Campground.

&&

LAT...LON 4152 9032 4169 9002 4163 8999 4148 9027


$$

ILC073-161-011731-
/O.EXT.KDVN.FL.W.0052.170501T1500Z-170507T0600Z/
/MLII2.1.ER.170501T1500Z.170503T0000Z.170505T1800Z.NO/
832 PM CDT SUN APR 30 2017

...Flood Warning now in effect until Friday...

The Flood Warning continues for
  The Rock River at Moline.
* Until Friday.
* At  7:30 PM Sunday the stage was 11.5 feet...and rising.
* Flood stage is 12.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...Rise above flood stage Monday morning...and continue 
  rising to 12.8 feet Tuesday evening. Fall below flood stage 
  Friday.
* Impact...At  12.5 feet...Water affects some residences in the lower
  Friendship Farm area. 60th St is under water south of the Green 
  Valley Sports Complex. 56th St along the north side of the river 
  is under water.

&&

LAT...LON 4148 9061 4152 9032 4148 9027 4144 9043
      4145 9064                      

$$

ILC073-010202-
/O.CAN.KDVN.FL.W.0056.000000T0000Z-170504T0400Z/
/GENI2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
832 PM CDT SUN APR 30 2017

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The Green River near Geneseo.
* At  7:30 PM Sunday the stage was 12.6 feet...and steady.
* Flood stage is 15.0 feet.
* No flooding is occurring...and no flooding is forecast.
* Forecast...Crest below flood stage with a stage of 13.2 feet Monday
  evening.


&&

LAT...LON 4149 9036 4150 8986 4146 8986 4146 9038


$$

GROSS

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Apr 30, 7:10 AM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 30, 7:10 AM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
710 AM CDT Sun Apr 30 2017

...12z AVIATION UPDATE...

.SYNOPSIS...
Issued at 330 AM CDT Sun Apr 30 2017

Water vapor imagery loop showing strong cut-off mid level low
rolling into the southwestern plains, while large scale convective
episode ongoing from the southwestern plains and up the OH RVR
Valley. More of a stratiform field to the north of that activity
trying to spread north and northeast acrs the local area but
encountering tight north to northeasterly llvl pressure gradient and
flow making it a battle to push northward. The main upper low center
projected by most 00z model runs/decent agreement to eject out
northeastward over the CWA by Mon morning, and not move into the
northern GRt LKS until Tue and continue to be a WX maker for the
time being including a possible stronger thunder storm episode this
afternoon and evening for the local area.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CDT Sun Apr 30 2017

Today...Stratiform precip shield will move acrs mainly the
southeastern half of the CWA this morning, with spotty lighter rain
or drizzle to the northwest and north of it. extrapolation of more
widespread moderate with pockets of heavier stratiform rain and
embedded thunder will look to keep just south and southeast of the
DVN CWA through mid morning, but areas from Kahoka MO to northeast
of Macomb may get and unneeded additional 0.25 to 0.40 tenths of an
inch of rain aggravating any ongoing nuisance urban and small
stream flooding in those areas from previous heavy rain episodes on
Sat. But will bank on stratiform nature over a period of time
limiting flash flood threat this morning through midday. Like the
00z 4KM NAMnest idea of a lull period acrs much of the local fcst
area from 15z through noon or 1 PM after the stratiform shield exits
off to the east...maybe just some lingering sprinkles in spots during
that window.

Then as the upper low moves into eastern KS and it's leeside deep
lift and shear fields move acrs eastern IA and IL, with upstream dry
slot streaking acrs eastern KS and western MO, the stage will be set
for rounds of afternoon into evening thunderstorm activity moving up
acrs the region. Both llvl and deep layer shear fields continue to
be advertised by most models and fcst vertical profiles to be very
strong to extreme in or near the local area this afternoon and
evening. But the real wild card continues to be the extent of
instability available for this strong shear to utilize. Some signs of
advancing warm front to lee of llvl cyclone, and associated triple
point interacting with at least 200-500 J/KG MUCAPES moving up acrs
western IL and to the I80 corridor along and east of the Quad City
area from mid afternoon into early evening. If this shear and
thermodynamic profile where to verify, could see the scenario of
sctrd low topped supercells with damaging wind and tornado
threats in these areas from 3 pm through 7-8 pm. More prime area
possible just to the southeast of the CWA and could see an upgrade
from Slight to enhanced severe risk acrs central into southern IL
later this morning. Otherwise, again like the 00z 4KM NAMNest
idea, as well as a few other Hires solutions of suggesting bands
or spokes of broken lines of showers and thunderstorms moving up
acrs the area this afternoon just to lee in in-building dry slot.
Couldn't rule out at least an isolated severe storm further to the
west, but better chances appear to be along and east of the MS
RVR.

With saturated grounds and more of a convective burst heavy rain
scenario, could see localized flash flood potentail in the south and
east this afternoon with the bands of storms, but coverage and storm
progression uncertainties preclude the need for a widespread flash
flood headline at this juncture unless things change later this
morning. High temps may occur not until late afternoon or early this
evening with warm sector and adjacent areas arrival at that time.
Large temp gradient from northwest-to-southeast and tricky temp fcst-
"bust" potential scenario in between. Some higher sfc DPTS possible
in the warm sector pushing the upper 50s or 60 degrees in our far
southeast, but again confidence low with this as well as the above
mentioned instability uncertainties. But the potentail is there.

Tonight...With currently accepted model choices and storm
progression, see the more organized bands or evolving squalls of
storm lines moving north and northeast out of the DVN CWA by 9-11
PM or so this evening, possibly faster. Then a dry slot lull
during mid evening into the overnight, before sctrd light showers,
sprinkles or even drizzle arrive from the west well after
midnight as the upper low approaches. Lows back down in the 40s
toward dawn Monday morning.   ..12..

.LONG TERM...(Monday through next Saturday)
ISSUED AT 330 AM CDT Sun Apr 30 2017

The occluded upper and surface low will continue to strongly
influence our weather through Monday evening, as moisture wraps
around the low, after Monday evening, dry air will begin to win the
war on the latest wet pattern. While showers on Monday will be
scattered in nature, the morning and early afternoon hours are
expected to see enough move through most location to still indicate
a likely POP. Like the past few days, it will be windy, cloudy, and
cold. Highs will stuggle to climb out of the 40s once again.  No
doubt this low will have a significant dent in this month's climate
data.

What follows this pattern will not be above normal temperatures, but
a slow climb back to near seasonal normals by the end of the week.
The cool, but dry air over the region will result in wide diurnal
ranges, with highs in the lower to mid 60s and lows in the mid 30 to
near 40. This could allow for some frost potential in the north, and
that will be more closely addressed as we move into a quieter
pattern where details like this can be explored with higher
confidence.

In the extended, there is a few periods of lingering low pops, due
to earlier runs showing another storm brushing southwest of the
area, but that is a lower threat than currently indicated. The one
wet model is the ECMWF 00z run, but that seems to be overly wet
given the strength and track of the system.

ERVIN

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
ISSUED AT 655 AM CDT Sun Apr 30 2017

IFR to spotty LIFR conditions especially CIGs in wake of
stratiform precip shield exiting off to the east with MCV
circulation. Then will have bands of sctrd showers and
thunderstorms moving north out of KS and western Mo up acrs the
local area from late morning and especially this afternoon into
early evening. May have MVFR CIGS and VSBYS in general at all TAF
sites this afternoon, with passing bouts of IFR reduced VSBYs ans
lowered cigs as the storms move acrs. Some storms may be strong
and produce variable high wind gusts. Brisk east to northeast sfc
winds of 15 to 25 KTS and higher gusts again, until sfc low
arrives from the south by evening making for variable wind
directions and lowered speeds. May have convergent temporary MVFR
to IFR fog around the low until it passes to the northeast, making
for a switch to south to southwest sfc winds and rising CIGs and
VSBYs from mid evening and into the overnight. Main bands of
showers and storms expected to be north and east of DBQ by 03z to
04z this evening.   ..12..

&&

.HYDROLOGY...
Issued at 330 AM CDT Sun Apr 30 2017

Heavy rains yesterday fell mainly southeast of a line from Iowa City
to Mt Carrol Illinois. That axis is farther south than QPF fields
that were used in river forecasts yesterday. In the southeast 1/2 of
our area, rainfall of 1 to possibly 3 inches did occur, and fell
most heavily in the Rock, Green, La Moine, Mississippi, and Illinois
River basins. Flooding is already forecast at moderate levels for
many of these areas, and statements concerning each are already
sent.

Today's rainfall is mainly forecast to be less than 1 inch. These
amounts were already included in river forecasts run last evening.
Locally higher amounts are possible today, as thunderstorms are
expected this afternoon and early evening. Movement of storms is
unlikely to parallel basins, thus the impact of the storms should
not be a widespread influence.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...Ervin
AVIATION...12
HYDROLOGY...Ervin
Hazardous weather outlook, Apr 30, 4:47 AM CDT, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
447 AM CDT Sun Apr 30 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
447 AM CDT Sun Apr 30 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered severe storms are possible this afternoon and evening.
If severe storms do occur, the main threats would be damaging
winds, and a tornado. Large hail would be a secondary threat.
Isolated flash flooding is also possible where progressive bands
of storms producing heavy rainfall rates move across saturated
ground from recent heavy rainfall. Latest thinking suggest the
best chance for severe storms producing a tornado would occur
along and east of the Mississippi River from mid afternoon through
early evening. The Storm Prediction Center has placed areas
generally along and east of a line from Mount Carroll in northwest
Illinois, to Muscatine Iowa, and to Carthage in west central
Illinois, in a slight risk for severe storms this afternoon and
evening. Much of the rest of the Outlook area is in a marginal
risk for severe weather.

Rounds of light to moderate rainfall will move across far
southeastern Iowa, northeastern Missouri and into west central
Illinois along and south of Interstate 80 this morning. Additional
rainfall amounts of a quarter inch, to four tenths of an inch
through mid morning in these areas will aggravate ongoing
elevated levels on small creeks and streams, ponding of water in
urban areas, on roads, underpasses, as well as other poor drainage
locations and low lying spots.

Area rivers are experiencing flooding or significant within bank
rises. Please see the latest Flood Statements and Flood Warnings
for details.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Spotters are also encouraged to report heavy rain and any flooding.

In the hours before

Local storm report, Apr 30, 6:51 AM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
651 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 AM     HEAVY RAIN       2 NE COLUSA             40.59N 91.14W
04/30/2017  M2.05 INCH       HANCOCK            IL   TRAINED SPOTTER

            24-HOUR RAINFALL TOTAL

0650 AM     HEAVY RAIN       1 NW DAVENPORT          41.56N 90.61W
04/30/2017  M1.32 INCH       SCOTT              IA   TRAINED SPOTTER

            RAINFALL TOTAL FROM 10 AM TO 8 PM YESTERDAY.

&&

DC
Local storm report, Apr 30, 7:52 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
752 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 AM     HEAVY RAIN       5 N VARNA               41.10N 89.24W
04/30/2017  E4.50 INCH       MARSHALL           IL   TRAINED SPOTTER

            24 HOUR RAINFALL.

&&

DC
Local storm report, Apr 30, 8:25 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
825 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 AM     HEAVY RAIN       N WELLMAN               41.47N 91.84W
04/30/2017  M1.30 INCH       WASHINGTON         IA   TRAINED SPOTTER

&&

DC
Local storm report, Apr 30, 8:32 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
832 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 AM     HEAVY RAIN       2 ESE KEOSAUQUA         40.72N 91.92W
04/30/2017  M1.00 INCH       VAN BUREN          IA   TRAINED SPOTTER

            36 HOUR TOTAL IS 2.00 INCHES

&&

DC
Local storm report, Apr 30, 8:52 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
852 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     HEAVY RAIN       1 W BETTENDORF          41.56N 90.49W
04/30/2017  M1.24 INCH       SCOTT              IA   TRAINED SPOTTER

            24-HOUR TOTAL

&&

DC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:47 PM CDTFlash Flood WarningDVNBureau, Putnam6 hr

Nearby

River Flood Warnings in Illinois, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.